Intracranial hemorrhage and infarction in anticoagulated patients with prosthetic heart valves.
In 1 year 6 patients with prosthetic heart valves (PHVs) treated with anticoagulants suffered intracranial hemorrhage. In 4, hemorrhage occurred into the site of a recent non-hemorrhagic infarction. In the others, both of whom had endocarditis, hemorrhages probably occurred as the result of rupture of a mycotic aneurysm. Five patients were treated with warfarin, 1 with heparin. In all patients the level of anticoagulant activity was greater than 1.5 times control. Five patients were in atrial fibrillation; 1 was hypertensive. The diagnosis of intracranial hemorrhage was made and its location and extent accurately determined by computed tomography (CT). Three patients underwent surgery and 2 are alive with only minor neurological deficits. Among the 3 patients who did not undergo surgery 2 died and 1 is alive with a moderate neurological deficit. The management of PHV patients with use of anticoagulants is discussed in terms of the mechanisms involved in intracranial bleeding. Emphasis is placed on prevention of emboli, discontinuation of anticoagulants once non-hemorrhagic infarction has occurred and the primacy of CT scan in diagnosis when hemorrhage is suspected. The special problems of anticoagulation in the presence of endocarditis are also discussed.
- Copyright © 1978 by American Heart Association